Alert archive / Colorado / Tornado Warnings in 2020
Tornado Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 2, 2020, 4:19 PM MDT for Kit Carson County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 4:19 PM MDT (22:19 UTC)
- Expired
- Jul 2, 2020, 4:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:25 PM MDT | HAIL 1 | 12 N Bethune, CO | DELAYED SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL 12 MILES NORTH OF BETHUNE AT 4:25 PM MDT ON THURSDAY JULY 02. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488
WFUS53 KGLD 022219
TORGLD
COC063-022245-
/O.NEW.KGLD.TO.W.0003.200702T2219Z-200702T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
419 PM MDT Thu Jul 2 2020
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northeastern Kit Carson County in east central Colorado...
* Until 445 PM MDT.
* At 419 PM MDT, a severe thunderstorm capable of producing a tornado
was located 14 miles north of Bethune, or 16 miles southwest of
Bonny Reservoir, moving east at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes Highway 385 between mile markers 199 and 206, and near
mile marker 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3944 10251 3957 10251 3957 10214 3945 10211
TIME...MOT...LOC 2219Z 261DEG 30KT 3951 10244
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
Lundquist2 follow-up statements
939
WWUS53 KGLD 022227
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
427 PM MDT Thu Jul 2 2020
COC063-022245-
/O.CON.KGLD.TO.W.0003.000000T0000Z-200702T2245Z/
Kit Carson CO-
427 PM MDT Thu Jul 2 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
NORTHEASTERN KIT CARSON COUNTY...
At 427 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles north of Bethune, or 13 miles northeast of
Stratton, moving east at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes Highway 385 between mile markers 199 and 206, and near
mile marker 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3944 10251 3957 10251 3957 10214 3945 10211
TIME...MOT...LOC 2227Z 272DEG 18KT 3947 10248
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Lundquist482
WWUS53 KGLD 022238
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
438 PM MDT Thu Jul 2 2020
COC063-022247-
/O.EXP.KGLD.TO.W.0003.000000T0000Z-200702T2245Z/
Kit Carson CO-
438 PM MDT Thu Jul 2 2020
...THE TORNADO WARNING FOR NORTHEASTERN KIT CARSON COUNTY WILL EXPIRE
AT 445 PM MDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
gusty winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
Remember, a Severe Thunderstorm Warning still remains in effect for
northern kit carson county.
LAT...LON 3944 10251 3957 10251 3957 10214 3945 10211
TIME...MOT...LOC 2237Z 261DEG 30KT 3948 10239
$$
LundquistWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:17 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 2, 3:17 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 317 PM MDT Thu Jul 2 2020 .SHORT TERM...(This afternoon through Friday) Issued at 1133 AM MDT Thu Jul 2 2020 Latest upper air analysis and satellite imagery show southwest flow over the Great Basin onto the High Plains with cloud cover continuing to fade. A short wave trough was deepening over Eastern Colorado. At the surface a dry line/surface boundary was located just west of the KS/CO border. To the east an outflow boundary from convection to the east was moving westward. This afternoon am expecting thunderstorms to initiate near Akron and Yuma by 2 PM MT. Based on the explosive growth with storms yesterday, am expecting the same to occur today. As storms move east they should increase in coverage and intensity. Based on the 0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these storms may become super cells despite the rather weak shear. The greatest risk for hail will be when storms initially develop. Once the storms begin to group together the hail threat will go down and the risk for straight-line winds will go up. Currently am thinking the greatest risk for straight-line winds will be along Highway 36 corridor. Tonight the storm activity will continue to move east. Am not sure how late into the evening the potential for damaging straight- lines winds will last. However, based on what happened over the past week in a similar setup, am thinking the risk may persist to after midnight; although by late evening the threat will will be more isolated that earlier in the evening. Confidence of severe thunderstorms occurring and producing these threats are between moderate and high. Impacts will be broken tree limbs, downed power poles, limited visibility in the torrential rainfall/blowing dust. However, confidence of these threats occurring east of Highway 83 declines. The one factor that is tricky to determine is when the storms will reach the eastern 1/3 of the forecast area. If they race east after clustering together, they may reach the eastern part of the forecast area early enough in the evening to still produce damaging winds over a more than just isolated locations. Friday a similar setup will exist for severe thunderstorms to occur. However the ML CAPE will be pushed further east, with the dry line between Highways 27 and 83, except for an arc of higher dewpoints over Yuma County. Deep layer shear over Yuma County is 15 kts, so may see some strong thunderstorms until the storm activity moves over the east half of the forecast area. Currently this shouldn't occur until the evening, which will limit the amount of instability present. .LONG TERM...(Friday night through Thursday) Issued at 315 PM MDT Thu Jul 2 2020 An upper-level ridge axis is expected to remain over Central High Plains in the extended forecast. An upper-lvel trough is across the Pacific NW. A 500mb low develops across region on Sunday as ridge flattens. Ridge builds back into the High Plains next week with a few shortwave troughs moving across the Central Region High Plains. At the surface a boundary is across the CWA on Saturday. A trough is expected to be across eastern Colorado/northwest KS region through the period. Expecting temperatures to be in the low to mid 90s on Saturday. Temperatures will be slightly cooler on Sunday expecting to be in the mid 80s to low 90s. Temperatures will increase above normal later in the period to upper 90s near 100 by Wednesday. Expecting a chance of preciptation Saturday with increase chances on Sunday as H5 low moves across region. Expect chances of precipitation to decrease by Tuesday into Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM MDT Thu Jul 2 2020 VFR to MVFR conditions forecast for the TAFs. Main focus is the timing of thunderstorms over both sites. As thunderstorms move over KGLD, anticipate the visibility falling to atleast MVFR, maybe even IFR for a short time. Winds will also be gusty with these storms. There could also be some blowing dust. On a side note, arrival time may not be soon enough if the storms produce outflow winds and race eastward. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...EH AVIATION...JTL
Hazardous weather outlook, Jul 2, 9:35 AM MDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 935 AM MDT Thu Jul 2 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms will begin to develop by 2 PM MDT between Yuma and Akron. Storms may quickly become severe and increase in coverage as they move east during the afternoon and evening. Main threats will be hail up to 2 inches in diameter, wind gusts of 60-80 MPH, blowing dust, and torrential rainfall. The largest hail will occur before storms group together, then the main threat will be damaging wind gusts, especially along the Highway 36 corridor. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Severe thunderstorms may form Saturday afternoon and evening east of a Benkelman to Goodland and Tribune line. Main threats will be large hail, damaging wind gusts, and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Storm reports by phone or through social media are greatly appreciated. JTL
In the hours before
Local storm report, Jul 2, 2:53 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO 9 SW JOES 39.55N 102.79W
07/02/2020 KIT CARSON CO STORM CHASER
POSSIBLE LANDSPOUT REPORTED BY CHASER VIA
SPOTTER NETWORK. EXACT LOCATION ESTIMATED
FROM RADAR.
&&
JRMLocal storm report, Jul 2, 3:52 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 SW JOES 39.62N 102.72W
07/02/2020 E0.88 INCH YUMA CO PUBLIC
&&Local storm report, Jul 2, 3:58 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 1 ESE BURLINGTON 39.30N 102.26W
07/02/2020 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
&&Local storm report, Jul 2, 4:13 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 S BURLINGTON 39.26N 102.27W
07/02/2020 E0.70 INCH KIT CARSON CO TRAINED SPOTTER
&&Local storm report, Jul 2, 4:16 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 WSW JOES 39.61N 102.76W
07/02/2020 E1.00 INCH YUMA CO PUBLIC
HAIL STRIPPED SOME CROPS ON PROPERTY.
&&Special weather statement, Jul 2, 4:17 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
417 PM MDT Thu Jul 2 2020
KSZ027-022245-
Wallace KS-
417 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALLACE COUNTY UNTIL 445
PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Weskan, or 10 miles west of Sharon Springs, moving northeast at 30
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sharon Springs and Weskan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.
LAT...LON 3874 10197 3886 10205 3893 10205 3907 10179
3882 10164
TIME...MOT...LOC 2217Z 206DEG 26KT 3888 10195
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:05 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 5 hr |
| Jul 2, 2:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 54 min |
| Jul 2, 3:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Jul 2, 3:26 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
| Jul 2, 3:37 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Jul 2, 3:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 67 min |
| Jul 2, 3:39 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 66 min |
| Jul 2, 3:46 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 29 min |
| Jul 2, 3:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| Jul 2, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Jul 2, 4:31 PM MDT | Flash Flood Warning | GLD | Kit Carson | 2 hr |
| Jul 2, 4:31 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Jul 2, 4:36 PM MDT | Tornado Warning | GLD | Kit Carson | 17 min |
| Jul 2, 4:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 25 min |
Nearby
Tornado Warnings in Colorado, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.